Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 274, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Nov 1, 2018, 10:24 AM CDT for Coffee County, Alabama. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 1, 2018, 10:24 AM CDT (15:24 UTC)
- Expired
- Nov 1, 2018, 11:15 AM CDT
- In force
- 51 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Coffee County, AL
The radar
The Ft Rucker radar (KEOX), 61 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 1, 10:30 AM CDT | TSTM WND DMG | 1 Ne Danleys Crossroads, AL | TREES AND LIMBS DOWN ON A POWER LINE RESULTING IN A POWER OUTAGE ALONG COUNTY ROAD 372. |
| Nov 1, 10:37 AM CDT | TSTM WND DMG | 1 Ssw Turner Crossroads, AL | TREES AND LIMBS DOWN ON A POWER LINE RESULTING IN A POWER OUTAGE ALONG COUNTY ROAD 603. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 1, 9:40 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
668
WUUS52 KTAE 011524
SVRTAE
ALC031-011615-
/O.NEW.KTAE.SV.W.0274.181101T1524Z-181101T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1024 AM CDT THU NOV 1 2018
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Coffee County in southeastern Alabama...
* Until 1115 AM CDT.
* At 1024 AM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Glenwood to 7 miles southeast of
Opp, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Elba, Enterprise, Fort Rucker, New Brockton, Lee, Kinston, Mixons
Crossroads, Curtis, Carl Folsom A/p, Central City, Camp Humming
Hills, Clintonville, Roeton, Camp Alaflo Bsa, Arcus, Enterprise
Municipal A/P, Alberton, Richburg, Victoria and Danleys Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3153 8618 3154 8614 3162 8615 3162 8579
3120 8579 3119 8611 3118 8612 3119 8613
3119 8619 3120 8619
TIME...MOT...LOC 1524Z 228DEG 40KT 3158 8614 3120 8617
HAIL...<.75IN
WIND...60MPH
$$
42-DVD2 follow-up statements
287
WWUS52 KTAE 011539
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
1039 AM CDT THU NOV 1 2018
ALC031-011615-
/O.CON.KTAE.SV.W.0274.000000T0000Z-181101T1615Z/
Coffee AL-
1039 AM CDT THU NOV 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR COFFEE COUNTY...
At 1039 AM CDT, severe thunderstorms were located along a line
extending from 12 miles southwest of Brundidge to 7 miles northeast
of Samson, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Elba, Enterprise, Fort Rucker, New Brockton, Lee, Mixons Crossroads,
Carl Folsom A/p, Lucile, Ino, Turner Crossroads, Lowry Mill, Central
City, Camp Humming Hills, Clintonville, Wise Mill, Roeton, Goodman,
Camp Alaflo Bsa, Clowers Crossroads and Arcus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.
&&
LAT...LON 3162 8579 3120 8579 3119 8611 3119 8612
3153 8609 3162 8606
TIME...MOT...LOC 1539Z 270DEG 34KT 3158 8596 3120 8599
HAIL...<.75IN
WIND...60MPH
$$
42-DVD216
WWUS52 KTAE 011612
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
1112 AM CDT THU NOV 1 2018
ALC031-011622-
/O.EXP.KTAE.SV.W.0274.000000T0000Z-181101T1615Z/
Coffee AL-
1112 AM CDT THU NOV 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR COFFEE COUNTY WILL EXPIRE AT
1115 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
southeastern Alabama.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.
LAT...LON 3162 8579 3120 8579 3119 8611 3119 8612
3153 8609 3162 8606
TIME...MOT...LOC 1612Z 228DEG 40KT 3181 8566 3143 8569
$$
42-DVDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 7:55 AM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Nov 1, 7:55 AM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
855 AM EDT Thu Nov 1 2018
...GUSTY WINDS TODAY AHEAD OF AND IN ASSOCIATION WITH A LINE OF
POTENTIALLY SEVERE THUNDERSTORMS WILL HAVE ADVERSE AFFECTS ON
RECOVERY EFFORTS IN AREAS IMPACTED BY HURRICANE MICHAEL...
.UPDATE...
No significant changes to the previous forecast appear necessary.
The main severe threat continues to be mainly west of an Albany to
Tallahassee line.
A severe squall line is currently traversing across southern
Alabama. The main question will be how long it holds together
before eventually weakening. So far this morning, the VAD wind
profiles from both MOB and BMX radar show the low level jet
slightly stronger than the RAP analysis would have you believe.
MOB VAD wind profile has indicated 50 knot winds as low as 2000 ft
between 11-12z prior to the squall line arrival there. The tricky
part is that all of the models show the low level jet lifting
northward away from our local forecast area as the day progresses.
This would result in a slightly less favorable environment for
severe storms over our area compared to areas just to the west.
However, with the low level jet seemingly slightly stronger than
analyzed, the line may indeed hold together long enough for a
severe threat across mainly the western half of the forecast area
today.
&&
.PREV DISCUSSION [647 AM EDT]...
.NEAR TERM [Through Today]...
Key Points...
1. A line of potentially severe thunderstorms is expected to move
eastward across the area this afternoon and evening with the main
threats damaging wind in excess of 60 mph and potentially a brief
tornado, especially west of an Albany to Tallahassee line.
2. Preceding this line of thunderstorms, southerly winds will
increase by mid-morning and remain elevated into the evening.
Sustained winds of 15 to 25 mph with gusts up to around 35 mph
are likely, especially west of the Flint and Apalachicola Rivers.
3. Weakened infrastructure and trees due to Hurricane Michael will
be susceptible to further damage from winds as low as 30 mph.
This may lead to additional damage and power outages. Tarps and
tents are vulnerable, and folks should seek shelter in a sturdy
building in the event a severe thunderstorm and/or tornado warning
is issued.
A line of potentially severe thunderstorms in association with a
pre-frontal trough is expected to enter portions of the western
FL Panhandle and southeast Alabama by early this afternoon and
progress eastward, reaching the Big Bend and southwest Georgia by
late this afternoon into the early evening. Bulk Shear approaches 40
kt along with Mixed Layer CAPE up to 1k J/Kg west of an Albany to
Tallahassee line, where 0-3 km lapse rates steepen, supporting a
damaging wind threat. East of this line, thunderstorms are expected
to weaken as instability will be limited. Given 0-1 Km Shear
approaching 20 kt along with low Lifted Condensation Levels, a brief
tornado is also possible, mainly west of an Albany to Tallahassee
within the greater instability.
Momentum transfer up to 900 hPa in advance of the line of thunder-
storms will support wind gusts up to 35 mph from mid-morning into
the evening hours, especially west of the Flint and Apalachicola
Rivers.
High temperatures will be above average in the upper 70s to lower
80s and it will be unseasonably humid.
.SHORT TERM [Tonight Through Saturday]...
The first piece of energy within a broad trough across the southeastern
US (of which will bring today' round of active weather) ejects
northeast of the region late Thursday night and weakens while doing
so. This will cause the first round of severe weather to weaken as
it approaches central and eastern locations (from Tallahassee/Albany
and east) from the west overnight. While it will be weakening as
it moves east we can't rule out strong and potentially damaging
wind gusts (especially given the weakened nature of some trees in
the region) with whatever is left of the line as it pushes through
central and eastern zones tonight.
The second piece of the trough rotates through the region early
Friday morning into Friday afternoon. This will help develop
another round of showers and thunderstorms early Friday morning
and move east as the cold front pushes through the area. A second
round of strong (possibly severe) storms can't be ruled out
across the area, but the best chance for this 2nd round will be
mostly from Tallahassee/Albany and locations eastward and later in
the day.
The rainfall clears out of the region through the day Friday but
mostly cloudy conditions will remain through the evening hours
before skies clear for the day Saturday. Expect much cooler
temperatures with highs Friday in the mid 60s to mid 70s (depending
when the front travels through your region). Cool temperatures on
Saturday with highs in the mid to upper 60s.
.LONG TERM [Saturday Night Through Thursday]...
The cool and quiet weather won't last for long as the upper level
pattern remains active through the next 7 days. High temperatures
will warm Sunday into the upper 60s and low 70s. Over the weekend,
Friday's cold front is expected to stall over south Florida and move
back north into the area by Sunday night into Monday. This will
bring a return to rain showers and warm southerly flow with
temperatures back into the upper 70s and low 80s for Monday through
Wednesday. Could see a few dry days in the middle of the week, but
moist southerly flow will keep the cool temperatures away.
Additional rain chances are likely by the end of the week as another
broad trough and associated cold front pushes through the area.
Wednesday into Friday.
.AVIATION...
[Through 12Z Friday]
Southerly winds will increase rapidly by mid-morning with gusts
20-30 kt and ceilings will decrease to MVFR levels by early afternoon
across the terminals. A line of strong to severe thunderstorms is
expected to move through the terminals from early afternoon into
the evening hours with temporary restrictions to MVFR and possibly
IFR. Tonight, prevailing MVFR at all terminals generally after
03Z with the potential for IFR.
.MARINE...
Winds and seas will remain elevated in advance of a cold front
passage on Friday. Very strong pre-frontal winds around 25 kts
(with gusts around gale force) in our waters west of Mexico Beach
will lead to 7 to 10 feet seas in these areas. Further east,
winds (15 to 25 knots) and seas (6 to 9 feet) won't be as high but
these will still warrant advisory conditions across the area
through at least Thursday evening, and possibly into Friday
morning before winds switch to the west and northwest behind the
cold front. Expect widespread showers and thunderstorms through
Friday, with some thunderstorms containing severe wind gusts up
to 50 knots.
.FIRE WEATHER...
Gusty winds along with showers and thunderstorms are likely in
advance of a front today. High dispersions are expected over much
of the region today owing to the strong winds and relatively
high transport winds and mixing heights. Drier air will filter
into the region on Saturday
.HYDROLOGY...
Heavy rainfall is possible with the cold frontal passage today into
Friday. Widespread 1 to 2 inches of rainfall are expected with
localized higher amounts up to 3 or 4 inches possible. The
progressive nature of the front will likely keep widespread flash
flooding out of the picture.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 81 66 73 47 69 / 60 60 90 0 0
Panama City 80 66 72 51 69 / 90 70 70 0 0
Dothan 79 62 66 44 66 / 90 60 60 0 0
Albany 81 66 70 45 68 / 70 60 80 10 0
Valdosta 81 67 74 47 68 / 40 50 80 20 0
Cross City 83 69 77 50 70 / 20 50 80 20 0
Apalachicola 80 68 76 51 69 / 80 70 90 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday morning for Coastal Bay-
Coastal Franklin-Coastal Gulf-Coastal Wakulla-South Walton.
High Surf Advisory until 2 AM EDT /1 AM CDT/ Friday for Coastal
Bay-Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...Small Craft Advisory until 5 PM EDT this afternoon for Apalachee
Bay or Coastal Waters From Keaton Beach to Ochlockonee
River FL out to 20 Nm-Coastal waters from Suwannee River to
Keaton Beach FL out 20 NM.
Small Craft Advisory until 2 AM EDT Friday for Coastal waters
from Mexico Beach to Apalachicola FL out 20 NM-Waters from
Apalachicola to Mexico Beach FL from 20 to 60 NM.
Small Craft Advisory from 8 PM this evening to 2 AM EDT Friday
for Coastal waters from Mexico Beach to Okaloosa Walton
County Line FL out 20 NM-Waters from Mexico Beach to
Okaloosa Walton County Line FL from 20 to 60 NM.
Gale Warning until 8 PM EDT this evening for Coastal waters from
Mexico Beach to Okaloosa Walton County Line FL out 20 NM-
Waters from Mexico Beach to Okaloosa Walton County Line FL
from 20 to 60 NM.
Small Craft Advisory until 8 PM EDT this evening for Coastal
Waters From Ochlockonee River to Apalachicola Fl out to 20
Nm-Waters from Suwannee River to Apalachicola FL from 20 to
60 NM.
&&
UPDATE...DVD
NEAR TERM...LF
SHORT TERM...Dobbs
LONG TERM...Dobbs
AVIATION...LF
MARINE...Dobbs
FIRE WEATHER...LF
HYDROLOGY...Dobbs/SchollIn the hours before
Special weather statement, Nov 1, 10:03 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1003 AM CDT THU NOV 1 2018
ALZ065-068-FLZ007>009-011600-
Coffee AL-Geneva AL-Central Walton FL-Holmes FL-North Walton FL-
1003 AM CDT THU NOV 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR COFFEE...WESTERN GENEVA...
NORTHWESTERN WALTON AND NORTHWESTERN HOLMES COUNTIES UNTIL 1100 AM
CDT...
At 1003 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brantley to 6 miles east of Crestview.
Movement was east at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Elba, De Funiak Springs, Geneva, Enterprise, Fort Rucker, Samson, New
Brockton, Eglin Air Force Base, Lee, Union, Liberty, Paxton, Kinston,
Coffee Springs, Oakwood Hills, Cluster Springs, Mixons Crossroads,
Curtis, Carl Folsom A/p and Central City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
southeastern Alabama...and the Panhandle of Florida.
LAT...LON 3099 8639 3100 8619 3153 8619 3154 8614
3162 8615 3162 8579 3121 8579 3107 8584
3067 8610 3064 8639
TIME...MOT...LOC 1503Z 265DEG 44KT 3156 8629 3072 8647
42-DVDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 1, 10:03 AM CDT | Special Weather Statement | TAE | Coffee | 57 min |
| Nov 1, 11:04 AM CDT | Tornado Warning | TAE | Dale | 26 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.